Remote Access Representation Theory
Green Open Access

Representation Theory

ISSN 1088-4165



On the classification of irreducible representations of affine Hecke algebras with unequal parameters

Author: Maarten Solleveld
Journal: Represent. Theory 16 (2012), 1-87
MSC (2010): Primary 20C08; Secondary 20G25
Published electronically: January 11, 2012
MathSciNet review: 2869018
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal R$ be a root datum with affine Weyl group $ W$, and let $ \mathcal H = \mathcal H (\mathcal R,q)$ be an affine Hecke algebra with positive, possibly unequal, parameters $ q$. Then $ \mathcal H$ is a deformation of the group algebra $ \mathbb{C} [W]$, so it is natural to compare the representation theory of $ \mathcal H$ and of $ W$.

We define a map from irreducible $ \mathcal H$-representations to $ W$-representations and we show that, when extended to the Grothendieck groups of finite dimensional representations, this map becomes an isomorphism, modulo torsion. The map can be adjusted to a (nonnatural) continuous bijection from the dual space of $ \mathcal H$ to that of $ W$. We use this to prove the affine Hecke algebra version of a conjecture of Aubert, Baum and Plymen, which predicts a strong and explicit geometric similarity between the dual spaces of $ \mathcal H$ and $ W$.

An important role is played by the Schwartz completion $ \mathcal S = \mathcal S (\mathcal R,q)$ of $ \mathcal H$, an algebra whose representations are precisely the tempered $ \mathcal H$-representations. We construct isomorphisms $ \zeta _\epsilon : \mathcal S (\mathcal R,q^\epsilon ) \to \mathcal S (\mathcal R,q) \; (\epsilon >0)$ and injection $ \zeta _0 : \mathcal S (W) = \mathcal S (\mathcal R,q^0) \to \mathcal S (\mathcal R,q)$, depending continuously on $ \epsilon $.

Although $ \zeta _0$ is not surjective, it behaves like an algebra isomorphism in many ways. Not only does $ \zeta _0$ extend to a bijection on Grothendieck groups of finite dimensional representations, it also induces isomorphisms on topological $ K$-theory and on periodic cyclic homology (the first two modulo torsion). This proves a conjecture of Higson and Plymen, which says that the $ K$-theory of the $ C^*$-completion of an affine Hecke algebra $ \mathcal H (\mathcal R,q)$ does not depend on the parameter(s) $ q$.

References [Enhancements On Off] (What's this?)

  • [ABP1] A.-M. Aubert, P.F. Baum, R.J. Plymen, ``The Hecke algebra of a reductive $ p$-adic group: a view from noncommutative geometry'', pp. 1-34 in: Noncommutative geometry and number theory, Aspects of Mathematics E37, Vieweg Verlag, 2006
  • [ABP2] A.-M. Aubert, P.F. Baum, R.J. Plymen, ``Geometric structure in the representation theory of $ p$-adic groups'', C.R. Acad. Sci. Paris Ser. I 345 (2007), 573-578 MR 2374467 (2009b:20086)
  • [ABP3] A.-M. Aubert, P.F. Baum, R.J. Plymen, ``Geometric structure in the principal series of the $ p$-adic group $ G_2$'', Representation Theory 15 (2011), 126-169 MR 2772586
  • [ABP4] A.-M. Aubert, P.F. Baum, R.J. Plymen, ``Geometric structure in the representation theory of $ p$-adic groups II'', preprint, 2010
  • [BaJa1] D. Ban, C. Jantzen, ``The Langlands classification for non-connected $ p$-adic groups'', Israel J. of Math. 126 (2001), 239-261 MR 1882038 (2002i:22018)
  • [BaJa2] D. Ban, C. Jantzen, ``The Langlands classification for non-connected $ p$-adic groups II. Multiplicity one'', Proc. Amer. Math. Soc. 131 (2003), 3297-3304 MR 1992872 (2004e:22019)
  • [BaCi] D. Barbasch, D. Ciubotaru, ``Unitary functorial correspondences for $ p$-adic groups'', arxiv:0909.5241, 2010
  • [BaMo1] D. Barbasch, A. Moy, ``A unitarity criterion for $ p$-adic groups'', Inv. Math. 98 (1989), 19-37 MR 1010153 (90m:22038)
  • [BaMo2] D. Barbasch, A. Moy, ``Reduction to real infinitesimal character in affine Hecke algebras'', J. Amer. Math. Soc. 6.3 (1993), 611-635 MR 1186959 (93k:22015)
  • [BCH] P.F. Baum, A. Connes, N. Higson, ``Classifying space for proper actions and K-theory of group $ C^*$-algebras'', pp. 240-291 in: $ C^*$-algebras: 1943-1993. A fifty year celebration, Contemp. Math. 167, American Mathematical Society, 1994 MR 1292018 (96c:46070)
  • [BHP] P.F. Baum, N. Higson, R.J. Plymen, ``Representation theory of $ p$-adic groups: a view from operator algebras'', Proc. Sympos. Pure. Math. 68 (2000), 111-149 MR 1767895 (2002k:22008)
  • [BaNi] P.F. Baum, V. Nistor, ``Periodic cyclic homology of Iwahori-Hecke algebras'', K-Theory 27.4 (2002), 329-357 MR 1962907 (2004b:16011)
  • [BeDe] J.N. Bernstein, P. Deligne, ``Le ``centre" de Bernstein'', pp. 1-32 in: Représentations des groupes réductifs sur un corps local, Travaux en cours, Hermann, 1984 MR 771671 (86e:22028)
  • [BeRu] J. Bernstein, K.E. Rumelhart, ``Representations of $ p$-adic groups'', draft, 1993
  • [Bla] B. Blackadar, $ K$-theory for operator algebras 2nd ed., Mathematical Sciences Research Institute Publications 5, Cambridge University Press, 1998 MR 1656031 (99g:46104)
  • [Blo] C. Blondel, ``Propagation de paires couvrantes dans les groupes symplectiques'', Representation Theory 10 (2006), 399-434 MR 2266698 (2007m:22012)
  • [Bor] A. Borel, ``Admissible representations of a semi-simple group over a local field with vectors fixed under an Iwahori subgroup'', Inv. Math. 35 (1976), 233-259 MR 0444849 (56:3196)
  • [Bos] J.-B. Bost, ``Principe d'Oka, K-théorie et systèmes dynamiques non commutatifs'', Invent. Math. 101 (1990), 261-333 MR 1062964 (92j:46126)
  • [BuKu1] C.J. Bushnell, P.C. Kutzko, The admissible dual of GL(N) via compact open subgroups, Annals of Mathematics Studies 129, Princeton University Press, 1993 MR 1204652 (94h:22007)
  • [BuKu2] C.J. Bushnell, P.C. Kutzko, ``Smooth representations of reductive $ p$-adic groups: structure theory via types'', Proc. London Math. Soc. 77.3 (1998), 582-634 MR 1643417 (2000c:22014)
  • [BuKu3] C.J. Bushnell, P.C. Kutzko, ``Semisimple types in $ GL_n$'', Compositio Math. 119.1 (1999), 53-97 MR 1711578 (2000i:20072)
  • [Cas] W. Casselman, ``Introduction to the theory of admissible representations of $ p$-adic reductive groups'', draft, 1995
  • [ChGi] N. Chriss, V. Ginzburg, Representation theory and complex geometry, Birkhäuser, 1997 MR 1433132 (98i:22021)
  • [Ciu] D. Ciubotaru, ``On unitary unipotent representations of $ p$-adic groups and affine Hecke algebras with unequal parameters'', Representation Theory 12 (2008), 453-498 MR 2465803 (2010f:22015)
  • [CiKa] D. Ciubotaru, S. Kato, ``Tempered modules in the exotic Deligne-Langlands classification'', Adv. Math. 226.2 (2011), 1538-1590 MR 2737793
  • [CiTr] D. Ciubotaru, P.E. Trapa, ``Functors for unitary representations of classical real groups and affine Hecke algebras'', Adv. Math. 227.4 (2011), 1585-1611. MR 2799806
  • [CuRe] C.W. Curtis, I. Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics 11, John Wiley & Sons, 1962 MR 1013113 (90g:16001)
  • [DeOp1] P. Delorme, E.M. Opdam, ``The Schwartz algebra of an affine Hecke algebra'' J. Reine Angew. Math. 625 (2008), 59-114 MR 2482216 (2010a:22013)
  • [DeOp2] P. Delorme, E.M. Opdam, ``Analytic R-groups of affine Hecke algebras'', arXiv:0909.1227, to appear in J. Reine Angew. Math.
  • [Eve] S. Evens, ``The Langlands classification for graded Hecke algebras'', Proc. Amer. Math. Soc. 124.4 (1996), 1285-1290 MR 1322921 (96g:22022)
  • [GoRo] D. Goldberg, A. Roche, ``Hecke algebras and $ SL_n$-types'', Proc. London Math. Soc. 90.1 (2005), 87-131 MR 2107039 (2005i:22017)
  • [HeOp] G.J. Heckman, E.M. Opdam. ``Yang's system of particles and Hecke algebras'', Ann. of Math. 145.1 (1997), 139-173 MR 1432038 (99g:33052a)
  • [Hei] V. Heiermann, ``Opérateurs d'entrelacement et algèbres de Hecke avec paramètres d'un groupe réductif $ p$-adique - le cas des groupes classiques'', Selecta Math. 17 (2011), DOI: 10.1007/s00029-011-0056-0
  • [Hum] J.E. Humphreys, Reflection groups and Coxeter groups, Cambridge Studies in Advanced Mathematics 29, Cambridge University Press, 1990 MR 1066460 (92h:20002)
  • [IwMa] N. Iwahori, H. Matsumoto, ``On some Bruhat decomposition and the structure of the Hecke rings of the $ p$-adic Chevalley groups'', Inst. Hautes Études Sci. Publ. Math 25 (1965), 5-48 MR 0185016 (32:2486)
  • [Kat1] S.-I. Kato, ``Irreducibility of principal series representations for Hecke algebras of affine type'', J. Fac. Sci. Univ. Tokyo Sect. IA Math. 28.3 (1981), 929-943 MR 656065 (84b:22029)
  • [Kat2] Syu Kato, ``An exotic Deligne-Langlands correspondence for symplectic groups'', Duke Math. J. 148.2 (2009), 305-371 MR 2524498 (2010k:20013)
  • [KaLu1] D. Kazhdan, G. Lusztig, ``Equivariant $ K$-theory and representations of Hecke algebras II'', Invent. Math. 80.2 (1985), 209-231. MR 788408 (88f:22054b)
  • [KaLu2] D. Kazhdan, G. Lusztig, ``Proof of the Deligne-Langlands conjecture for Hecke algebras'', Invent. Math. 87 (1987), 153-215 MR 862716 (88d:11121)
  • [Kim1] Ju-Lee Kim, ``Hecke algebras of classical groups over $ p$-adic fields and supercuspidal representations'', Amer. J. Math. 121.5 (1999), 967-1029 MR 1713299 (2001g:11075)
  • [Kim2] Ju-Lee Kim, ``Hecke algebras of classical groups over $ p$-adic fields II'' Compositio Math. 127.2 (2001), 117-167 MR 1845898 (2002g:22034)
  • [Kon] T. Konno, ``A note on the Langlands classification and irreducibility of induced representations of $ p$-adic groups'' Kyushu J. Math. 57 (2003), 383-409 MR 2050093 (2005b:22020)
  • [KrRa] C. Kriloff, A. Ram, ``Representations of graded Hecke algebras'', Representation Theory 6 (2002), 31-69 MR 1915086 (2003h:20013)
  • [Laf] V. Lafforgue, ``K-théorie bivariante pour les algèbres de Banach et conjecture de Baum-Connes'', Invent. Math. 149.1 (2002), 1-95 MR 1914617 (2003d:19008)
  • [Lan] R.P. Langlands, ``On the classification of irreducible representations of real algebraic groups'', pp. 101-170 in: Representation theory and harmonic analysis on semisimple Lie groups, Math. Surveys Monogr. 31, American Mathematical Society, 1989 MR 1011897 (91e:22017)
  • [Lus1] G. Lusztig, Representations of finite Chevalley groups, CBMS Regional Conference Series in Mathematics 39, American Mathematical Society, 1978 MR 518617 (80f:20045)
  • [Lus2] G. Lusztig, ``Equivariant K-theory and representations of Hecke algebras'', Proc. Amer. Math. Soc. 94.2 (1985), 337-342 MR 784189 (88f:22054a)
  • [Lus3] G. Lusztig, ``Cells in affine Weyl groups II'', J. Algebra 109 (1987), 536-548 MR 902967 (88m:20103a)
  • [Lus4] G. Lusztig, ``Cells in affine Weyl groups III'', J. Fac. Sci. Univ. Tokyo 34.2 (1987), 223-243 MR 914020 (88m:20103b)
  • [Lus5] G. Lusztig, ``Representations of affine Hecke algebras'', Astérisque 171-172 (1989), 73-84 MR 1021500 (90k:22028)
  • [Lus6] G. Lusztig, ``Affine Hecke algebras and their graded version'', J. Amer. Math. Soc 2.3 (1989), 599-635 MR 991016 (90e:16049)
  • [Lus7] G. Lusztig, ``Classification of unipotent representations of simple $ p$-adic groups'', Int. Math. Res. Notices 11 (1995), 517-589 MR 1369407 (98b:22034)
  • [Lus8] G. Lusztig, Hecke algebras with unequal parameters, CRM Monograph Series 18, American Mathematical Society, 2003 MR 1974442 (2004k:20011)
  • [Lus9] G. Lusztig, ``From conjugacy classes in the Weyl group to unipotent classes'', arXiv:1003.0412, 2010
  • [Mor] L. Morris, ``Tamely ramified intertwining algebras'', Invent. Math. 114.1 (1993), 1-54 MR 1235019 (94g:22035)
  • [Moy1] A. Moy, ``Representations of $ G Sp(4)$ over a $ p$-adic field. I and II.'', Compositio Math. 66.3 (1988), 237-284 and 285-328 MR 948308 (90d:22022)
  • [Moy2] A. Moy, ``Representations of $ U(2,1)$ over a $ p$-adic field'', J. Reine Angew. Math. 372 (1986), 178-208 MR 863523 (88a:22031)
  • [MoPr] A. Moy, G. Prasad, ``Jacquet functors and unrefined minimal K-types'', Comment. Math. Helvetici 71 (1996), 98-121 MR 1371680 (97c:22021)
  • [Nis] V. Nistor, ``A non-commutative geometry approach to the representation theory of reductive $ p$-adic groups: Homology of Hecke algebras, a survey and some new results'', pp. 301-323 in: Noncommutative geometry and number theory, Aspects of Mathematics E37, Vieweg Verlag, 2006 MR 2327310 (2008f:22010)
  • [Opd1] E.M. Opdam, ``A generating function for the trace of the Iwahori-Hecke algebra'', Progr. Math. 210 (2003), 301-323 MR 1985730 (2004f:20013)
  • [Opd2] E.M. Opdam, ``On the spectral decomposition of affine Hecke algebras'', J. Inst. Math. Jussieu 3.4 (2004), 531-648 MR 2094450 (2005i:20008)
  • [Opd3] E.M. Opdam, ``Hecke algebras and harmonic analysis'', pp. 1227-1259 of: Proceedings ICM Madrid 2006 Vol. II, European Mathematical Society Publishing House, 2006 MR 2275643 (2008j:22006)
  • [Opd4] E.M. Opdam, ``The central support of the Plancherel measure of the Hecke algebra'', Moscow Math. J. 7 (2007), 723-741 MR 2372211 (2009e:22006)
  • [OpSo1] E.M. Opdam, M. Solleveld, ``Homological algebra for affine Hecke algebras'', Advances in Mathematics 220 (2009), 1549-1601 MR 2493620 (2010h:20014)
  • [OpSo2] E.M. Opdam, M. Solleveld, ``Discrete series characters for affine Hecke algebras and their formal dimensions'', Acta Mathematica 205 (2010), 105-187 MR 2736154
  • [Phi] N.C. Phillips, ``$ K$-theory for Fréchet algebras''. Int. J. Math. 2.1 (1991), 77-129 MR 1082838 (92e:46143)
  • [Ply1] R.J. Plymen, ``Noncommutative geometry: illustrations from the representation theory of GL(n)'', lecture notes, 1993,
  • [Ply2] R.J. Plymen, ``Reduced $ C^*$-algebra for reductive $ p$-adic groups'', J. Funct. Anal. 88.2 (1990), 251-266 MR 1038441 (91a:46064)
  • [RaRa] A. Ram, J. Ramagge, ``Affine Hecke algebras, cyclotomic Hecke algebras and Clifford theory'', pp. 428-466 in: A tribute to C.S. Seshadri (Chennai 2002), Trends in Mathematics, Birkhäuser, 2003 MR 2017596 (2004i:20009)
  • [Ree1] M. Reeder ``Nonstandard intertwining operators and the structure of unramified principal series representations'', Forum Math. 9 (1997), 457-516 MR 1457135 (98j:22028)
  • [Ree2] M. Reeder, ``Isogenies of Hecke algebras and a Langlands correspondence for ramified principal series representations'', Representation Theory 6 (2002), 101-126 MR 1915088 (2003j:22021)
  • [Roc1] A. Roche, ``Types and Hecke algebras for principal series representations of split reductive $ p$-adic groups'', Ann. Sci. École Norm. Sup. 31.3 (1998), 361-413 MR 1621409 (99d:22028)
  • [Roc2] A. Roche, ``The Bernstein decomposition and the Bernstein centre'', pp. 3-53 in: Ottawa lectures on admissible representations of reductive $ p$-adic groups, Fields Inst. Monogr. 26, American Mathetical Society, 2009 MR 2508719 (2010c:22022)
  • [Rog] J. Rogawski ``On modules over the Hecke algebra of a $ p$-adic group'', Inv. Math. 79 (1985), 225-249 MR 782228 (86j:22028)
  • [Ros] J.M. Rosenberg, ``Appendix to: ``Crossed products of UHF algebras by product type actions'' by O. Bratteli'', Duke Math. J. 46.1 (1979), 25-26 MR 523599 (82a:46064)
  • [Slo1] K. Slooten, A combinatorial generalization of the Springer correspondence for classical type, PhD Thesis, Universiteit van Amsterdam, 2003
  • [Slo2] K. Slooten, ``Generalized Springer correspondence and Green functions for type B/C graded Hecke algebras'', Adv. Math. 203 (2005), 34-108 MR 2231067 (2007k:20015)
  • [Sol1] M. Solleveld, ``Some Fréchet algebras for which the Chern character is an isomorphism'', K-Theory 36 (2005), 275-290 MR 2275008 (2007k:19005)
  • [Sol2] M. Solleveld, ``Periodic cyclic homology of Hecke algebras and their Schwartz completions'', arXiv:math.KT/0605042, 2006
  • [Sol3] M. Solleveld, Periodic cyclic homology of affine Hecke algebras, PhD Thesis, Universiteit van Amsterdam, 2007, arXiv:0910.1606
  • [Sol4] M. Solleveld, ``Periodic cyclic homology of reductive $ p$-adic groups'', Journal of Noncommutative Geometry 3.4 (2009), 501-558 MR 2539769 (2010j:19007)
  • [Sol5] M. Solleveld, ``Parabolically induced representations of graded Hecke algebras'', Algebras and Representation Theory (2010), DOI: 10.1007/s10468-010-9240-8
  • [Sol6] M. Solleveld, ``Homology of graded Hecke algebras'' J. Algebra 323 (2010), 1622-1648 MR 2588128 (2011d:20008)
  • [Spr] T.A. Springer, ``A construction of representations of Weyl groups'', Invent. Math. 44.3 (1978), 279-293 MR 0491988 (58:11154)
  • [Wal] J.-L. Waldspurger, ``La formule de Plancherel pour les groupes $ p$-adiques (d'après Harish-Chandra)'', J. Inst. Math. Jussieu 2.2 (2003), 235-333 MR 1989693 (2004d:22009)
  • [Xi] N. Xi, Representations of affine Hecke algebras, Lecture Notes in Mathematics 1587, Springer-Verlag, 1994 MR 1320509 (96i:20058)

Similar Articles

Retrieve articles in Representation Theory of the American Mathematical Society with MSC (2010): 20C08, 20G25

Retrieve articles in all journals with MSC (2010): 20C08, 20G25

Additional Information

Maarten Solleveld
Affiliation: Mathematisches Institut, Georg-August-Universität Göttingen, Bunsenstraße 3-5, 37073 Göttingen, Germany

Received by editor(s): September 27, 2010
Received by editor(s) in revised form: May 31, 2011
Published electronically: January 11, 2012
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society